Thunderstorm Wind, Clark
- When
- July 23, 12:31 PM PST
- Where
- Clark County, 2.97 mi NW of Arden
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.048, -115.270
Another push of monsoon moisture led to more thunderstorms over the Mojave Desert and southern Great Basin. A few storms produced severe weather and/or flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Another push of monsoon moisture led to more thunderstorms over the Mojave Desert and southern Great Basin. A few storms produced severe weather and/or flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 23, 8:32 AM PST, 3 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 932 AM PDT MON JUL 23 2012 .SYNOPSIS...MONSOON MOISTURE WILL LINGER ACROSS THE AREA TODAY RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS. A GRADUAL DRYING TREND IS THEN EXPECTED TUESDAY THROUGH THURSDAY AS A DRY SOUTHWEST FLOW BEGINS TO PUSH MOISTURE BACK TO THE EAST. && .UPDATE...AREA OF UPPER DIFLUENCE BETWEEN A LOW NEAR SAN FRANSISCO AND A HIGH NEAR SAN DIEGO IS KEEPING THUNDERSTORMS GOING ACROSS INYO COUNTY UP INTO CENTRAL NEVADA THIS MORNING. THE FORECAST WAS UPDATED TO INCREASE POPS IN THAT AREA. OTHERWISE THE FORECAST LOOKS GOOD. && .PREV DISCUSSION... 318 AM PDT MON JUL 23 2012 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...ISOLATED CONVECTION CONTINUING ACROSS THE NORTHERN PORTION OF MOHAVE COUNTY/LINCOLN COUNTY AND THE CENTRAL PORTION OF NYE COUNTY THIS MORNING...MAINLY DUE TO OUTFLOW BOUNDARIES WHICH MOVED INTO THE AREA DURING THE EVENING HOURS. EXPECT ISOLATED CONVECTION TO CONTINUE...BUT LOOK FOR A DECREASE TOWARDS MORNING. OVERALL LITTLE CHANGE WAS MADE TO THE PREVIOUS FORECAST AS THE FORECAST MODELS CONTINUE TO SHOW VERY LITTLE TO PINPOINT TODAYS CONVECTION. SYNOPTICALLY...SOUTHEAST TO SOUTH FLOW CONTINUING OVER THE EASTERN PORTION OF THE CWA WITH SOUTHWEST FLOW OVER THE WESTERN PORTION AS A WEAK LOW IS FORECAST OVER THE CENTRAL CALIFORNIA COAST TODAY...WHILE A RIDGE BEGINS TO BUILD OVER SOUTHERN CALIFORNIA WITH A VERY WEAK LOW INDICATED OVER CENTRAL ARIZONA. THIS PATTERN DOES HINT THAT THERE WILL BE A WEAK DEFORMATION ZONE OVER NORTHERN MOHAVE/CLARK/LINCOLN COUNTIES THIS AFTERNOON AND THIS WILL BE THE AREA OF HIGHEST THUNDERSTORM CHANCES/POPS. HOWEVER WITH THE RIDGE BEGINNING TO BUILD OVER SOUTHERN CALIFORNIA...DRYING WILL LIKELY BE SEEN FROM THE WEST BY LATE AFTERNOON WITH A POSSIBLE CAP FORMING OVER WESTERN SAN BERNARDINO WHICH MAY INHIBIT CONVECTION IN THAT AREA. BY TUESDAY...MODELS ALL SHOW THAT THE SOUTHERN CALIFORNIA RIDGE BECOMES THE DOMINATE FEATURE OVER THE AREA AND EXPECT FURTHER DRYING FROM THE WEST WHICH THEN CONTINUES INTO WEDNESDAY. THE ECMWF/GFS ARE A LITTLE MORE AGGRESSIVE WITH THE DRYING THAN THE NAM WITH BASICALLY WEDNESDAY SHOWING THE CWA THUNDERSTORM FREE. FOR NOW WILL TREND A LITTLE SLOWER...LEAVING LOW END CHANCE POPS ACROSS MAINLY MOHAVE COUNTY FOR WEDNESDAY AFTERNOON. WITH THE MOISTURE OVER THE AREA TODAY...DAYTIME TEMPERATURES WILL GENERALLY BE SLIGHTLY BELOW NORMAL...ESPECIALLY THE EASTERN HALF OF THE CWA. HOWEVER WITH THE EXPECTANT DRYING/RIDGING...DAYTIME HIGHS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL ON WEDNESDAY. .LONG TERM...BY THURSDAY...OPERATIONAL MODELS INDICATE SOUTH/SOUTHWESTERLY FLOW USHERING IN DRIER MORE STABLE ACROSS THE FORECAST REGION WITH HIGH PRESSURE CENTERED TO THE EAST OF THE FORECAST AREA. DRY CONDITIONS ARE FORECAST ACROSS THE VAST MAJORITY OF THE FORECAST AREA EXCEPT FOR ALONG THE EASTERN EDGES OF MOHAVE AND LINCOLN COUNTY WHERE THERE IS A CHANCE THERE MAY BE JUST ENOUGH MOISTURE AND INSTABILITY LEFT ON THURSDAY AFTERNOON...BUT BY FRIDAY DRY CONDITIONS ARE FORECAST AREAWIDE. THIS IS EXPECTED TO CONTINUE ON SATURDAY...AS WE REMAIN UNDER DRY SOUTHWEST FLOW ALOFT. MODEL SOLUTIONS THEN DIVERGE ON SUNDAY...WITH SOME DISAGREEMENT ON THE POSITION OF DISTURBANCE APPROACHING FROM THE EAST. MOISTURE MAY START TO INCREASE BY THE END OF THE WEEKEND ACROSS MOHAVE COUNTY IF THE FEATURE TRACKS FAR ENOUGH NORTH...BUT HAVE KEPT THE FORECAST MAINLY DRY FOR NOW. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGHOUT THE PERIOD. && .AVIATION...FOR MCCARRAN...WITH SUFFICIENT MOISTURE IN PLACE... SCATTERED THUNDERSTORM COVERAGE IS EXPECTED AGAIN TODAY..WITH A 30 PERCENT CHANCE OF SEEING A THUNDERSTORM AT KLAS. EVEN IF THUNDERSTORMS DO NOT OCCUR DIRECTLY AT KLAS...THUNDERSTORMS LOOK LIKELY AT LEAST OVER SURROUND HIGHER TERRAIN...AND EXPECT OUTFLOW BOUNDARIES TO IMPACT WINDS DURING THE AFTERNOON AND EVENING. OUTSIDE OF ANY STORM INFLUENCE...WINDS WILL BE RELATIVELY LIGHT. EXPECT TEMPERATURES TO BE AT OR GREATER THAN 100F FROM 19Z UNTIL 03Z TODAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ALL LOCATIONS WILL SEE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...STORMS INITIALLY FORMING OVER HIGHER TERRAIN. WINDS WILL BE RELATIVELY LIGHT AND FOLLOW TYPICAL DIURNAL TRENDS...OUTSIDE OF ANY THUNDERSTORMS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...HARRISON PREV DISCUSSION...JENSEN/KENNEDY HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 613 AM PDT MON JUL 23 2012 AZZ001>003-036-CAZ519>527-NVZ014>022-240100- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 613 AM PDT MON JUL 23 2012 /613 AM MST MON JUL 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER NORTHWEST ARIZONA...SOUTHERN NEVADA AND FAR SOUTHEAST CALIFORNIA...MAINLY THIS AFTERNOON AND EVENING. STORMS WILL BE MORE ISOLATED OVER THE WESTERN MOJAVE DESERT AND THE SOUTHERN SIERRA. GENERAL HAZARDS OF LIGHTNING AND GUSTY WINDS CAN BE EXPECTED WITH ANY THUNDERSTORM...WHILE BRIEF HEAVY RAINFALL AND HAIL ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE ON TUESDAY FOR A CONTINUED THREAT OF GENERAL THUNDERSTORM RELATED HAZARDS. A DRYING TREND WILL BEGIN FROM WEST TO EAST WEDNESDAY BRINGING THUNDERSTORMS TO AN END ACROSS THE AREA BY FRIDAY AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1139 AM PDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL 11 S PAHRUMP W7LAS 35.96N 115.90W
07/23/2012 E0.50 INCH INYO CA TRAINED SPOTTER
TRAINED SPOTTER IN CHARLESTON VIEW CA REPORTED MARBLE
SIZE HAIL.
&&
CSTUMPFThe Las Vegas radar (KESX), 52 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
3 thunderstorm wind, 1 tornado. Local standard time, as filed.
A spotter measured a wind gust to 84 mph as a wall of dust rolled in ahead of a thunderstorm.
A BLM Wilderness Ranger saw a tornado touch down briefly in open country. No damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2012Every state in 2012This day in weather historyThe tornado archive for Nevada, 2012Warnings in Nevada, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394325, 394326, 394327, 394328.